Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 160, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Oct 8, 2009, 7:42 PM CDT for Val Verde County, Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 8, 2009, 7:42 PM CDT (00:42 UTC)
- Expired
- Oct 8, 2009, 8:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
County Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 109 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 8, 4:56 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.7 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 179 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 2581 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 3:11 PM CDT, 4 hours 31 minutes earlier.
Area forecast discussion, Oct 8, 3:11 PM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 311 PM CDT THU OCT 8 2009 .DISCUSSION... WATER VAPOR IMAGERY SHOWS A SPEED MAX ROUNDING THE BASE OF THE UPPER TROF NEAR THE SOUTHERN CAL/ARIZONA STATE LINE. FARTHER UPSTREAM, THERE IS NO SIGN OF STRONG WINDS MOVING INTO THE UPPER TROF. THEREFORE, THE UPPER TROF WILL BEGIN FILLING (THIS EVENING) AS IT MOVES EAST INTO TEXAS. CONVECTION IS FIRING ON THE DRY LINE THIS AFTERNOON. THIS SURFACE BASED TROF WILL MOVE INTO THE HILL COUNTRY AFTER MIDNIGHT...AND GRADUALLY MOVE TO AN EAGLE PASS TO LAKE HILLS LINE BY SUNRISE. THE MORE ROBUST NORTHERN STREAM TROF BROADENS ACROSS THE NORTHERN U.S., SENDING A COLD FRONT INTO CENTRAL TEXAS TONIGHT. THE COLD FRONT AND THE SURFACE TROF WILL MERGE FRIDAY AFTER SUNRISE, AND MOVE EAST OF THE CWA BY SUNSET FRIDAY, ENDING THE RAINS. THE DEEP MOISTURE ONLY GOES AS FAR AS THE GULF COAST, THEN WITH A SHIFT IN THE WINDS, THE MOIST AIR COMES BACK ONSHORE SUNDAY. EXPECTING GENERAL RAINFALL AMOUNTS OF 2 INCHES OVER THE HILL COUNTRY AND AREAS EAST OF THE ESCARPMENT FOR THIS RAIN EPISODE...HIGHER AMOUNTS TO 5 INCHES LIKELY BUT PLACEMENT UNCERTAIN. MIN TEMPS TONIGHT WILL BE COOLER THAN NORMAL OVER THE HILL COUNTRY DUE TO NEAR CONTINUOUS SHOWER AND THUNDERSTORM ACTIVITY. CLOUD COVER AND RAIN WILL KEEP MAX TEMPS OVER THE EASTERN HALF WELL BELOW NORMAL. SINCE THE UPPER FLOW IS PROGGED TO BECOME ZONAL THIS WEEKEND, THE DEEP MOISTURE CREEPS BACK INTO THE CWA. A FEW MINOR DISTURBANCES FLOWING OVER TEXAS DURING THE FIRST HALF OF THE WEEK WILL GENERATE SOME SHOWERS IN THE MOISTURE RICH AIR. A BACKDOOR COLD FRONT IS DUE TUESDAY, CLIPPING JUST THE FAR EASTERN COUNTIES. MAX TEMPS WILL BE CLOUD DEPENDENT FOR THE REST OF THE WEEK. ANOTHER COLD FRONT IS DUE TO REACH THE CWA BY NEXT THURSDAY, BUT THAT COULD BE DELAYED ANOTHER DAY OR TWO. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 65 73 56 74 58 / 100 100 20 - - AUSTIN BERGSTROM INTL AIRPORT 67 72 51 79 55 / 100 100 20 - - NEW BRAUNFELS MUNI AIRPORT 70 75 53 78 58 / 100 100 20 - 10 BURNET MUNI AIRPORT 59 68 53 73 53 / 100 100 10 - - DEL RIO INTL AIRPORT 68 88 62 81 63 / 60 40 - - - GEORGETOWN MUNI AIRPORT 63 70 54 73 56 / 100 100 20 - - HONDO MUNI AIRPORT 66 82 53 80 58 / 100 100 10 - - SAN MARCOS MUNI AIRPORT 68 71 55 77 58 / 100 100 20 - 10 LA GRANGE - FAYETTE REGIONAL 75 78 56 73 59 / 80 90 30 - 10 SAN ANTONIO INTL AIRPORT 68 75 54 77 58 / 100 100 20 - - STINSON MUNI AIRPORT 71 77 55 79 59 / 100 100 20 - - && .EWX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY AFTERNOON FOR THE FOLLOWING COUNTIES: ATASCOSA...BANDERA... BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...COMAL...DE WITT... EDWARDS...FAYETTE...FRIO...GILLESPIE...GONZALES...GUADALUPE... HAYS...KARNES...KENDALL...KERR...KINNEY...LAVACA...LEE...LLANO... MEDINA...REAL...TRAVIS...UVALDE...VAL VERDE...WILLIAMSON...WILSON. && 06/13
Hazardous weather outlook, Oct 8, 3:45 PM CDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 345 PM CDT THU OCT 8 2009 TXZ171>173-183>194-202>209-217>225-228-091015- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 345 PM CDT THU OCT 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TONIGHT... A FLASH FLOOD WATCH IS IN EFFECT FOR TONIGHT FOR ALL BUT THE SOUTHWESTERN COUNTIES OF SOUTH CENTRAL TEXAS. STRONG THUNDERSTORMS WILL PRODUCE HEAVY RAIN. RAINFALL TOTALS WILL GENERALLY BE BETWEEN ONE AND THREE INCHES WITH SOME LOCATIONS RECEIVING AS MUCH AS FIVE INCHES. THERE IS ALSO A SLIGHT RISK OF THESE STORMS PRODUCING SEVERE WEATHER THIS EVENING AND EARLY TONIGHT WITH DAMAGING WINDS AS THE MAIN THREAT. THE MOST LIKELY AREA FOR SEVERE THUNDERSTORMS THIS EVENING AND EARLY TONIGHT WILL BE NORTH OF A LINE FROM EAGLE PASS TO BOERNE TO COUPLAND INCLUDING THE AUSTIN METRO AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...THE FLASH FLOOD WATCH WILL CONTINUE UNTIL LATE FRIDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND FRIDAY.
In the hours before
Special weather statement, Oct 8, 5:17 PM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 517 PM CDT THU OCT 8 2009 TXZ183-082315- VAL VERDE- 517 PM CDT THU OCT 8 2009 ...A STRONG THUNDERSTORM WAS AFFECTING VAL VERDE COUNTY... AT 515 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM 14 MILES SOUTHWEST OF LANGTRY...MOVING NORTHEAST AT 40 MPH. PEOPLE IN VAL VERDE COUNTY...INCLUDING THE FOLLOWING LOCATIONS... LANGTRY...OSMAN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR...DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 2:27 AM CDT | Areal Flood Advisory | EWX | Val Verde | 2 hr |
| Oct 9, 5:12 AM CDT | Areal Flood Advisory | EWX | Travis, Williamson | 108 min |
| Oct 9, 6:56 AM CDT | Areal Flood Advisory | EWX | Bexar, Caldwell, Comal, Guadalupe, Hays | 5 hr |
| Oct 9, 7:16 AM CDT | Areal Flood Advisory | EWX | Bastrop, Lee | 5 hr |
| Oct 9, 8:38 AM CDT | Areal Flood Advisory | EWX | DeWitt, Fayette, Gonzales, Karnes, Lavaca | 3 hr |
| Oct 9, 8:58 AM CDT | Areal Flood Advisory | EWX | Travis, Williamson | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.